Flash Flood, McMinn
- When
- June 9, 6:45 PM EST to 8:00 PM EST
- Where
- McMinn County, 4 mi NNE of Athens to 2 mi SE of Athens
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.504, -84.573
Several roadways were flooded in and near Athens.
A weak low pressure trough embedded within a large ridge of high pressure at 500 MB contributed to slow-moving convection that produced localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak low pressure trough embedded within a large ridge of high pressure at 500 MB contributed to slow-moving convection that produced localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 6:40 PM EST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 740 PM EDT Sun Jun 9 2019 .AVIATION...Periods of showers and thunderstorms, mainly during the afternoon and evening, will continue through tomorrow as upper trough moves across east Tennessee. Heavy rains and gusty winds will be the main concern reducing visibilities. Expect MVFR condition for much of the period at CHA, with mainly VFR conditions trending to MVFR later at TYS and TRI. Lower conditions can be expected at least briefly if heavier showers/storms hit any given location. A frontal boundary will move across CHA around 18Z and TYS near 20Z Monday with winds becoming northwest and increasing to sustain 15kts with gusts up to 25kts. The wind shift at TRI will be at the end of the TAF period. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous Weather Outlook National Weather Service Morristown TN 258 PM EDT Sun Jun 9 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 258 PM EDT Sun Jun 9 2019 /158 PM CDT Sun Jun 9 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and a few thunderstorms may be locally heavy this afternoon into early tonight. Localized flooding will remain possible, especially in areas that get repeated heavier showers or storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will produce locally heavy rainfall again on Monday. The threat of localized flooding will continue in areas that see repeated heavier showers or storms. .SPOTTER INFORMATION STATEMENT... Spotter reports of any flooding this afternoon through Monday will be appreciated.
The Knoxville radar (KMRX), 129 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 flash flood. Local standard time, as filed.
Several roadways were flooded in and near Athens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844716.